USMLE Step 3 - Question 41

A 78 year old male with a history of diabetes, hypertension, dyslipidemia, and atrial fibrillation presents to the emergency room with complaints of nausea, vomiting, generalized weakness, and an episode of syncope. He states that he has had no appetite for 3 days now. He was watching TV and passed out for about 2 minutes with some preceding dizziness. His temperature is 37.0, blood pressure 100/60, heart rate 50, respirations 20, and oxygen saturation 95% on room air. Physical examination reveals clear lung sounds, an irregularly irregular, bradycardic rhythm with no murmurs, and no lower extremity edema. His laboratory studies reveal a creatinine of 2.5 and a potassium of 6.7. Blood glucose is normal. His ECG is below. Which of the following is the best initial therapy?

DigoxinReverseCheck

A. Intravenous calcium

B. Intravenous saline

C. Intravenous atropine

D. Emergenct pacemaker placement

This patient has digoxin toxicity which causes abdominal pain, nausea, and vomiting. Patients with acute renal failure will have higher levels of digoxin since it is renally excreted. Other symptoms of digoxin toxicity include dizziness and syncope from arrhythmias and "xanthopsia" or yellow vision (they say Vincent Van Gogh had heart failure and at the Foxglove plant which has digoxin in it, thus in his last years of life most of his paintings were yellow). ECG findings include a "reverse checkmark sign" meaning ST segments that show downsloping depression with a quick rise to normal at the end. Note that digoxin toxicity causes hyperkalemia (remember digoxin blocks the Na/K pump, thus more K will be in the blood and less K in the cells if digoxin levels are high). Giving intravenous calcium to treat this hyperkalemia can be fatal since the final mechanism of digoxin is to enhance intracellular calcium levels and if more calcium is given, the intracellular calcium levels become toxic and potentially fatal arrhythmias can occur. Treatment includes fixing the renal failure which would be intravenous fluids in the setting of dehydration. If life-threatening arrhythmias occur then an antibody designed to bind digoxin can be given (cleverly named digibind).